Hail, Deaf Smith
- When
- May 9, 7:03 PM CST
- Where
- Deaf Smith County, 3.4 mi W of Bootleg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.830, -102.870
As the day progressed through the Panhandles, an upper level trough over eastern New Mexico was moving further towards the western Panhandles and as a result, upper level dynamics with a SW-NE 250 hPa jet streak was setting up over SE New Mexico and the Texas south Plains as we went into the over night hours into the 10th. This set up good upper level dynamics in-conjunction with a good low…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
As the day progressed through the Panhandles, an upper level trough over eastern New Mexico was moving further towards the western Panhandles and as a result, upper level dynamics with a SW-NE 250 hPa jet streak was setting up over SE New Mexico and the Texas south Plains as we went into the over night hours into the 10th. This set up good upper level dynamics in-conjunction with a good low level veering SE-SW veering profile advecting moisture into the region. With CAPE between 1000-2000 J/kg and LCL heights around 500m across the central and eastern Panhandles, the dynamics were there for supercells and the possibility of tornadoes. From the evening of the 9th through the very early morning hours of the 10th, several large hail and wind reports were confined mainly to the TX but also a few in the OK Panhandle. Two EF-1 tornadoes also occurred in the TX Panhandle from the same supercell early morning on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 5:33 PM CST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 633 PM CDT Tue May 9 2017 .AVIATION...00Z TAFS... Various flight categories expected over the next 24 hours as storms currently in NM will make their way across the TX Panhandle tonight. TSRA expected at all TAF sites as early as 01z to as late as 12z. Thereafter, expect some MVFR cigs to linger as vicinity showers will persist through about 18z. VFR conditions look to return after 15z at all TAF sites. Storms will be capable of producing large hail, damaging winds, and possibly and isolated tornado. Winds for the overall TAF period will be out of the south, but some northerly winds behind the storms could occur from the 9-15z time period. Weber && .PREV DISCUSSION... /Issued 347 PM CDT Tue May 9 2017/ DISCUSSION... Southeast upslope surface flow continues to bring moisture into the region. Meanwhile an upper level low was located across far northwest Mexico/southeast Arizona. Isolated to scattered thunderstorms may develop over southeast New Mexico into the western south plains this afternoon as the atmosphere becomes unstable given the additional breaks in the clouds in this area. This region will also be closer to the approaching upper level low's dynamics. The question will be how far north and east can this convection make into the Texas Panhandle this afternoon and evening. Models at this point are not very aggressive with bringing too much convection into our area as we are removed from the better dynamics. Tonight, things change as the upper level low moves closer to our area and a jet streak around the southeast side of the low moves closer to our area providing better dynamics for our area. Also, PVA ahead of a vort max and upper level diffluence over the area will be present. With this these things in place, showers and thunderstorms are expected to develop late this evening along the New Mexico state line and move east across the panhandles. Severe thunderstorms will be possible with large hail and damaging winds the main threats. A few tornadoes will also be possible with this activity and mainly with any discrete cells that can form ahead of the line. The upper level low will be in northern New Mexico by Wednesday afternoon and this should provide enough dynamics for more thunderstorms to develop along any boundary (ie...outflow...dryline...surface trough) that may be found across the northeast half of the CWA. Again, severe thunderstorms with large hail and damaging winds will be possible in this area. A tornado or two also can not be ruled out initially along the boundary. The development of these storms will be somewhat conditional depending on if the morning convection sticks around longer than anticipated. The upper level low then moves across the panhandles and into south central Kansas by Thursday afternoon. Some more showers and thunderstorms will be possible under the cold core and wrap around of the low as it moves across and east of our area. The pattern is expected to be dry for the panhandles Friday and Saturday as upper level ridging builds across the plains. Chances of thunderstorms return to the eastern panhandles Sunday and Monday as weak disturbances move across and interact with a dryline in these areas. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 56 77 49 69 46 / 70 30 10 20 5 Beaver OK 57 78 53 68 48 / 30 50 40 30 20 Boise City OK 52 74 44 63 41 / 50 40 40 30 5 Borger TX 58 79 51 70 48 / 70 50 20 20 10 Boys Ranch TX 57 77 49 69 46 / 60 30 20 20 5 Canyon TX 57 78 48 71 45 / 70 30 10 10 5 Clarendon TX 59 80 52 74 49 / 70 50 20 10 5 Dalhart TX 53 74 46 66 43 / 60 40 30 20 5 Guymon OK 56 78 49 66 46 / 40 50 40 30 10 Hereford TX 56 76 47 70 44 / 70 20 10 10 5 Lipscomb TX 59 77 52 70 48 / 50 50 40 30 20 Pampa TX 57 77 49 68 46 / 70 50 20 20 10 Shamrock TX 59 79 54 75 51 / 70 60 30 20 5 Wellington TX 61 81 56 78 53 / 70 60 20 20 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/15
Hazardous Weather Outlook National Weather Service Amarillo TX 352 PM CDT Tue May 9 2017 OKZ001>003-TXZ001>020-100900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 352 PM CDT Tue May 9 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are expected across the Oklahoma and Texas Panhandles through tonight. Some of the storms may become severe with large hail and damaging winds being the main threat. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the area Wednesday through Thursday evening. Storms may be strong to severe on Wednesday. Main threats will be large hail and damaging winds. An isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters should continue to monitor the forecast and be ready for possible activation tonight and Wednesday.
The Cannon AFB radar (KFDX), 72 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
6 hail, 2 tornado. Local standard time, as filed.
Late report. Time estimated by radar.
Tornado started 4 ENE of Goodnight at the intersection of County Road J and County Road 30. It overturned a section of center pivot irrigation before doing more significant tree damage at a ranch 7 ENE of Goodnight. Two downed power poles along with uprooted and snapped trees were the most noticeable damage. Some tree debris was deposited 100-200 yards NE of the original location.
Late report of hail ranging from golf ball to slightly larger than baseballs in size.
Late report from Facebook. Time estimated by radar.
Tornado started in open field WSW of Lake McClellan, TX in Gray County. Moving NE, the tornado peaked in intensity as it approached and moved parallel to the lake and through the north side of the Lake McClellan campground. Peak damage included numerous large tree branches and several trees uprooted or snapped. A few recreational vehicles in the campground also sustained some damages. The tornado dissipated ENE of Lake McClellan just north of McClellan Creek.
Late report. Half Dollar size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700734, 700735, 700736, 700746, 700738, 700742, 700751, 700743.